Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 41, NWS Columbia, SC

April 16, 2011Clarendon County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 16, 2011, 3:57 PM EDT for Clarendon County, Orangeburg County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2011, 3:57 PM EDT (19:57 UTC)
Expired
Apr 16, 2011, 4:45 PM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Clarendon County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 4:13 PM EDTTORNADO4 Nnw Wilsons Landing, SCSANTEE COOPER DAM OPERATORS AT LAKE MARION REPORTED A TORNADO WAS SIGHTED OVER THE LAKE THEN TOUCHED DOWN BELOW THE DAM ON THE CLARENDON COUNTY SIDE UPROOTING TREES AND SNAPPING SOME OF THEM OFF. THIS WOULD BE AN EF1 TORNADO WITH WINDS OF 90 TO 105 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 12:02 PM EDTTornado Watch PDSSPC11 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WUUS52 KCAE 161957
SVRCAE
SCC027-075-162045-
/O.NEW.KCAE.SV.W.0041.110416T1957Z-110416T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
357 PM EDT SAT APR 16 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 445 PM EDT

* AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
 CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND   DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS ARE 
LOCATED CLARENDON AND ORANGEBURG COUNTIES...AND MOVING NORTHEAST AT 
45 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SUMMERTON...MANNING
  AND HOLLY HILL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3382 7991 3377 7999 3372 7997 3351 8009
      3349 8014 3346 8014 3345 8022 3330 8025
      3326 8030 3328 8034 3326 8038 3329 8047
      3333 8049 3332 8053 3343 8058 3395 7997
      3389 7995 3390 7992 3388 7988
TIME...MOT...LOC 1956Z 231DEG 49KT 3372 8012

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:00 PM EDT, 57 minutes earlier.

Area forecast discussion, Apr 16, 3:00 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT SAT APR 16 2011

.SYNOPSIS...
HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT AND SUNDAY
BRINGING COOLER AND DRIER AIR TO THE REGION. DRY WEATHER AND
WARMING TEMPERATURES ARE EXPECTED THROUGH THE UPCOMING WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
TORNADO WATCH CONTINUES FOR THE EASTERN MIDLANDS THIS AFTERNOON
AS THE COLD FRONT PUSHES EASTWARD. STRONG STORMS EXPECTED THROUGH
4-5PM EASTERN MIDLANDS THEN CLEARING WILL TAKE PLACE BEHIND THE
FRONT AS IT PUSHES TOWARDS THE COAST SHIFTING DEEP CONVECTION
EAST. HIGH PRESSURE BUILDS IN OVERNIGHT BRINGING A COOLER DRIER
AIRMASS OVER THE FORECAST AREA. LOWS EXPECTED IN THE 40S. LAKE WIND
ADVISORY WILL CONTINUE THROUGH LATE AFTERNOON BUT WINDS SHOULD
DIMINISH WITH SUNSET.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
HIGH PRESSURE WILL PREVAIL OVER THE FORECAST AREA WITH NO CHANCE
FOR PRECIPITATION. TEMPERATURES WILL BE NEAR NORMAL WITH HIGHS IN
THE MID 70S TO AROUND 80 AND LOWS UPPER 40S TO LOWER 50S.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM. LOW PRESSURE
WILL MOVE OUT OF THE SOUTHERN PLAINS MONDAY NIGHT AND TRACK
NORTHEASTWARD INTO THE CENTRAL GREAT LAKES BY WEDNESDAY AFTERNOON.
THIS WILL KEEP HIGH PRESSURE OFFSHORE WITH LIGHT WINDS AND NEAR
NORMAL TEMPERATURES OVER THE REGION THROUGH THE FIRST HALF OF THE
WORK WEEK. WEDNESDAY NIGHT THE WEAKENING COLD FRONT WILL SAG INTO
THE AREA AND STALL THROUGH THE END OF THE LONG TERM. THIS WILL
BECOME A FOCUS FOR SHOWERS AND THUNDERSTORMS FOR THURSDAY THROUGH
SATURDAY. WITH THE WEAK DYNAMICS EXPECTED HAVE REMAINED CAUTIONS
WITH POPS ATTM.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
COLD FRONT PUSHING EAST THROUGH THE AREA THIS AFTERNOON WITH ONLY
OGB AT RISK FOR THUNDERSTORMS THROUGH 19-20Z. GUSTY WINDS UP TO 40
KNOTS WITHIN THUNDERSTORMS...OTHERWISE WINDS GENERALLY WESTERLY
AROUND 15 KNOTS WITH GUSTS TO 25 KNOTS THROUGH SUNSET. VFR CIGS
THROUGH 21Z OR SO THEN SKIES SHOULD CLEAR OVERNIGHT INTO SUNDAY.
WINDS WILL RELAX OVERNIGHT AND TURN MORE NORTHERLY AS HIGH
PRESSURE BUILDS IN AND WINDS WILL BE LIGHT AND VARIABLE AFTER 12Z
WITH SPEEDS UNDER 5 KNOTS.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
INTERESTS ARE EXPECTED SATURDAY NIGHT THROUGH TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ015-016-
     018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-
     063>065-077.
&&
Hazardous weather outlook, Apr 16, 2:43 PM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT SAT APR 16 2011

GAZ040-063>065-077-SCZ018-020-021-025>027-030-035-171845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY-
FAIRFIELD-EDGEFIELD-SALUDA-LEXINGTON-AIKEN-BARNWELL-
243 PM EDT SAT APR 16 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

AN APPROACHING COLD FRONT WILL SPREAD SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TODAY. THERE MAY BE SOME SEVERE STORMS IN THE
WEST THIS MORNING AND IN THE EAST THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SCZ015-016-022-028-029-031-036>038-041-171845-
LANCASTER-CHESTERFIELD-KERSHAW-RICHLAND-LEE-SUMTER-ORANGEBURG-
CALHOUN-CLARENDON-BAMBERG-
243 PM EDT SAT APR 16 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

AN APPROACHING COLD FRONT WILL SPREAD SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TODAY. THERE MAY BE SOME SEVERE STORMS IN THE
WEST THIS MORNING AND IN THE EAST THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Apr 16, 10:05 AM EDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1005 AM EDT SAT APR 16 2011

SCZ027-028-036-037-161500-
CALHOUN-LEXINGTON-ORANGEBURG-RICHLAND-
1005 AM EDT SAT APR 16 2011

...A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE IN
COLUMBIA...

AT 959 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS LOCATED OVER COLUMBIA EXTENDING
SOUTHWESTWARD INTO WESTERN ORANGEBURG COUNTY MOVING NORTHEAST AT 50
MPH.

OCCASIONAL LIGHTNING AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

SMITH
Special weather statement, Apr 16, 12:32 PM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1232 PM EDT SAT APR 16 2011

SCZ015-016-021-022-027-028-037-161730-
CALHOUN-CHESTERFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEXINGTON-RICHLAND-
1232 PM EDT SAT APR 16 2011

...STRONG THUNDERSTORMS WERE AFFECTING
CALHOUN...CHESTERFIELD...FAIRFIELD...KERSHAW...LANCASTER...
LEXINGTON AND RICHLAND COUNTIES...

AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHERN LANCASTER
COUNTY SOUTH WEST TO SOUTHERN LEXINGTON COUNTY MOVING NORTHEAST AT
50 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

SMITH
Local storm report, Apr 16, 1:39 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
139 PM EDT SAT APR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     2 NE COLUMBIA           34.06N 80.86W
04/16/2011                   RICHLAND           SC   LAW ENFORCEMENT

            TREES DOWN AND ON POWER LINES AT HWY 76 AND HILLER ROAD.

&&

MJP
Local storm report, Apr 16, 2:23 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
223 PM EDT SAT APR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TSTM WND DMG     CAMDEN                  34.26N 80.61W
04/16/2011                   KERSHAW            SC   UTILITY COMPANY

            POWER LINES DOWN IN CAMDEN.

&&

MJP
Local storm report, Apr 16, 3:28 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT SAT APR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             4 N COLUMBIA            34.10N 80.90W
04/16/2011  E1.00 INCH       RICHLAND           SC   BROADCAST MEDIA

            QUARTER SIZE HAIL ALONG WITH TREES AND POWER LINES DOWN
            AT THE VILLAGE AT SANDHILLS.

0200 PM     TSTM WND DMG     5 NW OAKLAND            34.04N 80.55W
04/16/2011                   SUMTER             SC   UTILITY COMPANY

            BLACK RIVER POWER REPORTED POWER LINES DOWN AND OUTAGES
            IN SUMTER COUNTY.

0210 PM     HAIL             PATRICK                 34.58N 80.04W
04/16/2011  E1.00 INCH       CHESTERFIELD       SC   PUBLIC

            QUARTER SIZE HAIL REPORTED BY PUBLIC.

0215 PM     TSTM WND DMG     CHESTERFIELD            34.73N 80.08W
04/16/2011                   CHESTERFIELD       SC   UTILITY COMPANY

            POWER LINES DOWN AND OUTAGES IN CHESTERFIELD ON CHURCH,
            PELION, EDWARDS AND CONVERTS ROADS.

0217 PM     TSTM WND DMG     2 N BISHOPVILLE         34.25N 80.25W
04/16/2011                   LEE                SC   LAW ENFORCEMENT

            SHERIFF REPORTS POWER LINES DOWN AND TRAFFIC LIGHTS OUT
            NEAR BISHOPVILLE.

0230 PM     HAIL             1 S ORANGEBURG          33.48N 80.87W
04/16/2011  E1.75 INCH       ORANGEBURG         SC   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL REPORTED AT FIRE STATION 4 AT
            ROWESVILLE ROAD AND PROSPERITY DRIVE. REPORTED BY
            SHERIFF.

0305 PM     TSTM WND DMG     SUMMERTON               33.60N 80.35W
04/16/2011                   CLARENDON          SC   LAW ENFORCEMENT

            POWER LINES DOWN AND OUTAGES IN AND AROUND SUMMERTON.

&&

MJP
Local storm report, Apr 16, 3:49 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
349 PM EDT SAT APR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             SUMMERTON               33.60N 80.35W
04/16/2011  E1.00 INCH       CLARENDON          SC   LAW ENFORCEMENT

            1 INCH HAIL REPORTED BY SHERIFF ON FURSE RD.

0317 PM     TSTM WND DMG     5 W SUMMERTON           33.60N 80.44W
04/16/2011                   CLARENDON          SC   LAW ENFORCEMENT

            TREES DOWN ON GOVERNOR RICHARDS RD IN RIMINI REPORTED BY
            SHERIFF.

0335 PM     HAIL             TURBEVILLE              33.89N 80.02W
04/16/2011  E1.75 INCH       CLARENDON          SC   LAW ENFORCEMENT

            GOLF BALL SIZED HAIL REPORTED BY SHERIFF IN TURBEVILLE.

&&

KILMER

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 12:05 AM EDTSpecial Weather StatementCAEMcCormick55 min
Apr 16, 1:03 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland42 min
Apr 16, 1:26 PM EDTSevere Thunderstorm WarningCAECalhoun, Kershaw, Richland, Sumter49 min
Apr 16, 1:33 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster, Lee57 min
Apr 16, 1:56 PM EDTTornado WarningCAEChesterfield19 min
Apr 16, 2:11 PM EDTSevere Thunderstorm WarningCAELee, Sumter49 min
Apr 16, 2:17 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Richland, Sumter43 min
Apr 16, 2:48 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Orangeburg, Sumter42 min
Apr 16, 3:12 PM EDTTornado WarningCAEClarendon33 min
Apr 16, 4:12 PM EDTTornado WarningCAEClarendon33 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.